Category: Other - Lipids and reproductive endocrine

Monitor: 25

25 - TRANSIENT HEPATOTOXICITY AND HYPERTRIGLYCERIDEMIA SEEN AFTER OVER THE COUNTER TESTOSTERONE BOOSTER SUPPLEMENT

Saturday, Apr 27
10:00 AM – 10:30 AM

Objective : Testosterone boosters are readily available in health stores and have gained popularity. The ingredients in these products are poorly studied, unregulated and are not subjected to quality control. We present a patient who had been taking an over the counter testosterone booster and developed severe hypertriglyceridemia and transaminitis.


Methods : n/a


Results : A 57 year old man with history of hypertension, hyperlipidemia and alcoholic cirrhosis status post liver transplant presented with abdominal pain, nausea and weight loss of 14 pounds over the past two weeks. Patient reported symptoms of erectile dysfunction for which he had started taking an over the counter testosterone booster by the name of P6 ultimate by GNC about a month ago. He was evaluated by his transplant physician who noted transaminitis with AST 421 (0-32 U/L), ALT 238 (0-41 U/L), GGTP 614 (8-16 U/L), Total bilirubin 0.5 (<1mg/dL), lipase 7 (13-60 U/L), triglycerides 3350 (0-200 mg/dL), total cholesterol 390 (100-200 mg/dL), LDL 24(0-99mg/dL) and HDL of 36 (mg/dL).Of note, patient had normal lab values prior to taking the testosterone booster. He was admitted to the hepatology service for concern over transplant rejection and he underwent liver biopsy which was negative for signs of rejection. The testosterone booster was held, and triglycerides and liver transaminases were monitored in the hospital. Within 5 days of admission, patient had rapid improvement in transaminitis and triglycerides with AST 65 (0-32 U/L), ALT 61 (0-41 U/L) and triglycerides 492(0-200 mg/dL). Patient was discharged home on a statin


Discussion : The testosterone booster our patient was consuming contained many common ingredients presents in most over the counter testosterone boosters. Among these ingredients, 3, 3’ diindolylmethane has been reported to be associated with hepatoxicity, DRESS syndrome, deep venous thrombosis and pulmonary embolism in case reports. 3, 3’diindolylmethane (DIM) is found in vegetables such as cabbage, broccoli, and kale and has potent effects on estrogen. In small amounts, it can inhibit the aromatase enzyme and in large amounts it can induce the aromatase enzyme and increase estrogen synthesis. There are no cases reported of patients on testosterone boosters with severe hypertriglyceridemia.


Conclusion : This is a unique case that presented as significant hypertriglyceridemia and hepatotoxicity in a patient on over the counter testosterone booster with rapid improvement in serum triglyceride and transaminitis after withdrawal of testosterone booster.

SHORT URL FUNCTION-->

Tanzila S. Razzaki

Endocrinology Fellow
Rutgers NJMS
Cedar Grove, New Jersey

Endocrinology Fellow PGY4

Maya Raghuwanshi

Associate Professor of Medicine
Rutgers NJMS
Newark, New Jersey

Associate Professor of Medicine

Division of Endocrinology

RBHS-NJMS

Tanzila S. Razzaki

Endocrinology Fellow
Rutgers NJMS
Cedar Grove, New Jersey

Endocrinology Fellow PGY4